Iowa, 2008

Flash Flooding and Damaging Wind in Iowa, May 30, 2008

May 30, 2008 · NWS DVN · 6 events in 5 counties and zones

Heavy rain-producing showers and thunderstorms moved repeatedly across areas mainly north of Interstate 80 on May 29th and 30th dumping 1 to 5 inches of rain in a short amount of time resulting in flash flooding. One of the stronger storms produced wind gusts estimated to be over 60 mph in Linn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain-producing showers and thunderstorms moved repeatedly across areas mainly north of Interstate 80 on May 29th and 30th dumping 1 to 5 inches of rain in a short amount of time resulting in flash flooding. One of the stronger storms produced wind gusts estimated to be over 60 mph in Linn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 9:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 29, 9:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 PM CDT THU MAY 29 2008

.UPDATE...
SEVERE MCS IS NOW WELL UNDERWAY OVER CENTRAL IOWA AT THIS
TIME...AND WILL BE BARRELLING INTO THE FORECAST AREA HERE WITHIN
THE NEXT HOUR OR SO. HAVE MADE SOME QUICK UPDATES TO THE MIN T...
TEMPERATURE...DEWPOINT AND WIND TRENDS. OTHERWISE THERE ARE NO
CHANGES TO THE FORECAST AT THIS TIME.

&&

.AVIATION...
CONVECTION WILL BE ROLLING ACROSS KCID...KDBQ AND KMLI IN THE NEXT
SEVERAL HOURS WITH HEAVY RAIN...LOW CIGS AND VISBYS. WILL BE
ADJUSTING TIMING OF THIS CONVECTION WITH UPDATES AND NEW ISSUANCES
IN THE NEXT COUPLE OF HOURS.

&&

.HYDROLOGY...
LATEST FORECASTED RAINFALL IS PRETTY HEFTY IN THE NEXT 12 HOURS...
AND HAS PRODUCED SOME RATHER HIGH CREST FORECASTS ON THE
WAPSIPINICON...MAQUOKETA...CEDAR AND IOWA RIVERS. ON THE MAQUOKETA
NEAR MANCHESTER...THIS CREST IS EXPECTED WITHIN 12 HOURS...SO WENT
AHEAD AND ISSUED THE WARNING FOR THIS LOCATION. OTHERWISE...WE
HAVE A LITTLE MORE TIME TO SEE WHERE THE ACTUAL MAX RAINFALL AXIS
OCCURRS...AND HAVE HELD OFF ON RIVER FLOOD WARNINGS FOR NOW. THE
WAPSIPINICON AT DEWITT OF COURSE ALREADY HAD A FLOOD WARNING...SO
JUST UPDATED THIS WARNING WITH THE NEW INFORMATION WITH A CAVEAT
ABOUT THE RAINFALL IN THE NEXT 12 HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 AM CDT FRIDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
     KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 10 AM CDT FRIDAY FOR CARROLL-JO DAVIESS-
     ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

LE
Hazardous weather outlook, May 29, 3:55 AM CST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU MAY 29 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
MORNING...ALONG AND NORTH OF I-80.  ANY THUNDERSTORMS ARE NOT
ANTICIPATED TO BE SEVERE.

TONIGHT...A LARGE AREA OF THUNDERSTORMS WILL MOVE ACROSS MOST OF THE
REGION LATE THIS EVENING AND OVERNIGHT. THESE STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WITH RAINFALL RATES OF 2 INCHES AN HOUR OR MORE
POSSIBLE.  WIDESPREAD RAIN TOTALS OF 1 TO 3 INCHES OR MORE IS
EXPECTED DUE TO A TRAINING OF THUNDERSTORMS OVER THE SAME AREA. THIS
HEAVY RAIN COULD FALL ON ALREADY MOIST SOILS ALLOWING FOR THE RISK OF
LOCALIZED FLASH FLOODING. LOCATIONS MOST SUSCEPTIBLE FOR HEAVY RAIN
AND FLASH FLOODING IS NORTH OF I-80 IN IOWA...FOR THIS REASON...A
FLASH FLOOD WATCH IS IN EFFECT FROM 10 PM THIS EVENING INTO FRIDAY
MORNING.

SOME OF THE STRONGEST STORMS LATE THIS EVENING AND OVERNIGHT MAY
ALSO APPROACH OR REACH SEVERE LEVELS WITH LARGE HAIL UP TO THE SIZE
OF NICKELS. STRONG WINDS OF 30 TO 50 MPH ARE ALSO POSSIBLE WITH
ISOLATED DAMAGING WINDS UP TO 60 MPH.  LOCATIONS THAT COULD
EXPERIENCE SEVERE WEATHER ARE PRIMARILY ALONG AND NORTH OF HIGHWAY
34.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WEST OF A MANCHESTER TO FAIRFIELD LINE FOR TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE THUNDERSTORM COMPLEX WILL DISSIPATE ACROSS THE AREA FRIDAY
MORNING. THERE IS A THREAT OF HEAVY RAIN ALONG AND NORTH OF
INTERSTATE 80. AN ISOLATED STORM MAY BE SEVERE WITH HAIL OR DAMAGING
WINDS.

THUNDERSTORMS WILL REDEVELOP FRIDAY AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON
AND EVENING. CURRENT INFORMATION SUGGESTS THAT HAIL OR DAMAGING
WINDS WOULD BE THE PRIMARY THREAT. THE AREA MOST AT RISK FRIDAY
AFTERNOON IS SOUTH OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS.

SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS.

THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.   PLEASE REPORT AND SEVERE
WEATHER...HEAVY RAIN AND FLOODING TO THE QUAD CITIES WEATHER FORECAST
OFFICE.

NICHOLS/08

In the hours before

Special weather statement, May 29, 10:37 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT THU MAY 29 2008

IAZ040>042-051>054-ILZ001-300645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA
1137 PM CDT THU MAY 29 2008

...MORE THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS...

LINE OF STRONG THUNDERSTORMS WILL MOVE EAST THROUGH THE AREA BY 1
AM. THE STORMS WERE JUST ENTERING WESTERN BUCHANAN AND BENTON
COUNTIES AND WILL REACH THE MISSISSIPPI RIVER AROUND 1 AM. VERY
HEAVY RAIN WITH RAINFALL AMOUNTS UP TO AN INCH IN AN HOUR WILL BE
POSSIBLE. THE HEAVY RAINS ON THE ALREADY SATURATED GROUND MAY
CAUSE ADDITIONAL FLOODING OF SMALL CREEKS AND STREAMS AND OTHER LOW
LYING AREAS.

IN ADDITION TO THE HEAVY RAIN...THE THUNDERSTORMS MAY ALSO
PRODUCE WIND GUSTS OF 40 TO 50 MPH.

DLF

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Benton

When
May 30, 1:00 AM CST to 11:00 AM CST
Where
Benton County, 1.76 mi ENE of Vinton to 1.78 mi NNE of Van Horne
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.175, -91.996

Heavy rains of 2 to 5 inches resulted in flash flooding in numerous areas across Benton County during much of the morning of May 30. Highway 218 was impassible at several locations due to water flowing over the highway. Other county roads were covered with water as several area streams and creeks overflowed their banks. A motorist was rescued from the flood waters in the Garrison area after the vehicle was washed into a flooded creek. A bridge on Highway V61 north of Vinton was washed out due to the flash flooding. In particular, Hickle Creek flooded several roads in the vicinity of Vinton and caused some homes to be evacuated. Several other residences in Vinton experienced sewers backing up into their basements. The flood waters began to recede during the late morning hours.

Thunderstorm Wind, Linn

When
May 30, 1:20 AM CST
Where
Linn County, 1.47 mi NNW of Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.610

Wind gusts were estimated to be 50 to 65 mph just northwest of Marion during the early morning of May 30.

Flash Flood, Buchanan

When
May 30, 2:20 AM CST to 11:00 AM CST
Where
Buchanan County, 3.67 mi SSE of Rowley to 2.94 mi W of Troy Mills Carson Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.333, -91.796

Heavy rains of 2 to 5 inches fell across Buchanan County during the evening of May 29th and early morning of May 30th resulting in flash flooding. Flood waters were going over the road near Overland Road and 330th Street about a mile north of the Buchanan County line.

Flash Flood, Dubuque

When
May 30, 5:43 AM CST to 11:00 AM CST
Where
Dubuque County, 1.9 mi NNW of Dubuque to 1.85 mi N of Sageville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.527, -90.678

Heavy rains of 3 to 5 inches closed the right lane in both directions on Highway 52 on the north side of Dubuque.

Flash Flood, Buchanan

When
May 30, 6:45 AM CST to 11:00 AM CST
Where
Buchanan County, 1.55 mi NNW of Hazleton to 1.62 mi NNE of Lamont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.642, -91.909

Heavy rain resulted in a rapid rise on Buffalo Creek during the early morning of May 30. The river level rose about 4 feet and is out of its banks. Flooding is also occurring on the Little Maquoketa River and Highway D22 is closed due to the flooding.

Flash Flood, Jones

When
May 30, 9:25 AM CST to 2:00 PM CST
Where
Jones County, 0.75 mi NNW of Monticello Muni Arpt to 1.35 mi N of Monticello
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.240, -91.174

Heavy rains caused flash flood waters to cover River Road in Monticello forcing its closure. In addition, a business and campground were evacuated due to the rising flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101855, 101819, 101945, 102165, 101950, 102166.